Dreams Turned Nightmares: Is Your Medication or Supplement to Blame? *ONLINE ONLY*
By Suzy Cohen, R.Ph.
Emily, once a sound sleeper, found her nights plagued by vivid, distressing nightmares. These night terrors, triggered by newfound stressors and medication side effects, left her sleep-deprived and desperate for relief. While her doctor initially attributed her nightmares to her recent family problems, Emily's discovery of my article on medication-induced dreams offered her a solution.
Medications can profoundly impact our dreams, an often overlooked possibility. In Emily's case, the culprit was a statin drug, prescribed for cholesterol management, but known to cause nightmares and mood changes. By temporarily discontinuing the medication and embracing lifestyle changes like exercise, a low-carb, high-protein diet, and lipid management supplements, Emily has been able to reclaim peaceful nights!
While these unsettling dreams are a part of life, chronic or frequent nightmares are not. It's essential to recognize that drugs can also induce bad dreams.
Here are the top 10 drug categories that can cause nightmares:
Antidepressants, especially SSRIs
Smoking cessation aids
Blood Pressure medications
It's crucial never to discontinue medications abruptly due to nightmares; consult your physician for proper tapering or alternative solutions or therapeutic equivalents.
Similarly, some herbal remedies and vitamins can induce nightmares, including melatonin, valerian root, excessive amounts of vitamin B6 and ginseng. There are others too.
Sometimes a simple fix can be made. For example, adjust the timing of your medication. You can also consider a dosage reduction. The goal is to minimize dream-related side effects while capitalizing on the medication’s benefits.
I like integrating things so consider combination therapies. By that, I mean using a natural aid along with a drug. For example, a statin with some fish oils. Or an antidepressant with some magnesium.
Adhere to good sleep hygiene and optimize your bedroom so it’s cool, comfy, and dark at night. It wouldn’t hurt to keep a sleep diary and not any nightmare patterns.
I think the most important thing is to keep an open line of communication about medication experiences with your physician. That way if a new side effect occurs on the heels of a prescription or herbal you started taking, you can immediately figure it out rather than waste months of sleepless nights! Share any new symptoms or concerns to optimize your health regimen.
Having nightmares is awful. It can make you not even want to go to bed at night! It can impact cardiovascular function too so even though it’s a bad dream, and you don’t even remember it (which is pretty normal), you should get try to get to the root cause.
Before seeking expensive sleep specialists or additional medications, consult your doctor to investigate if your existing medication or supplement regimen is contributing to the issue. Always consult with your healthcare provider about adjusting or discontinuing medications, as sudden changes can be harmful.